North Dakota, 2011

Winter Storm and Heavy Snow in North Dakota, April 15, 2011

April 15, 2011 · NWS FGF · 10 events in 10 counties and zones

An area of surface low pressure moved across the central plains toward the Great Lakes, while an inverted trough extended up into the northern plains. Along and east of the trough, winds were easterly in direction and relatively dry.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure moved across the central plains toward the Great Lakes, while an inverted trough extended up into the northern plains. Along and east of the trough, winds were easterly in direction and relatively dry. As the snow moved in, temperatures generally ranged in the lower to middle 30s. This led to some slushy snow initially, which later froze in spots as temperatures fell into the upper 20s. Travel thus became tricky due to slippery and snow covered roads. The most snow, nearly a foot, fell in the Cooperstown area. A little over six inches fell at Valley City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 15, 2:35 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 15, 2:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 AM CDT FRI APR 15 2011

.SHORT TERM...

SHORT TERM QPF AND SNOW AMOUNTS CONTINUE TO BE THE FORECAST
CHALLENGE FOR THE PERIOD.

WV LOOP AND 00Z UPPER AIR OBS SHOW THE MAIN UPPER LOW SPINNING
OVER KS AND A PRETTY VIGOROUS NORTHERN BRANCH SHORTWAVE
APPROACHING THE WESTERN DAKOTAS. THIS NORTHERN BRANCH WAVE WILL BE
THE FOCUS FOR PRECIP OVER OUR CWA TODAY. THE SFC LOW WILL REMAIN
WELL TO OUR SOUTH...BUT THERE WILL BE A DECENT MID LEVEL
BAROCLINIC ZONE OVER THE CWA TO PROVIDE SOME FORCING FROM
FRONTOGENESIS. TIME HEIGHT PLOTS FOR SEVERAL LOCATIONS OVER THE
WESTERN CWA SHOW STRONG OMEGA AND GOOD RH IN THE -15 C OR SO ZONE
FOR GOOD DENDRITIC GROWTH. RADAR HAS ECHOS OVER A GOOD PORTION OF
THE WESTERN CWA AT CURRENT TIME...ALTHOUGH ONLY VALLEY CITY HAS
REPORTED ANYTHING REACHING THE GROUND QUITE YET.

HEAVY SNOW POTENTIAL IS DEFINITELY THERE...WITH 7 INCHES REPORTED
WEST OF BIS SHORTLY AFTER MIDNIGHT. MODELS CONTINUE TO PUT AROUND
THREE QUARTERS OF AN INCH OF LIQUID IN OUR SOUTHWESTERN
COUNTIES. PWAT VALUES FROM SPC MESO ARE AROUND 0.5 TO 0.6...SO THE
MODEL QPF MAY BE LITTLE BIT OVERDONE...BUT THERE IS STILL THE
POTENTIAL FOR SIGNIFICANT PRECIP. THE MAIN SPOILER WILL BE THE
VERY DRY SFC DEWPOINTS THAT HAVE BEEN COMING IN ON EASTERLY WINDS.
DEWPOINTS IN THE EASTERN CWA ARE CURRENTLY IN THE SINGLE
DIGITS...WITH TEENS IN THE VALLEY AND 20S IN THE FAR WEST. THINK
THAT LOW LEVEL MOISTURE IN THE FAR WEST WILL CONTINUE TO
IMPROVE...BUT THERE COULD BE A SHARP CUT OFF FOR SNOW AMOUNTS.
MODELS HAVE BEEN TRENDING A BIT FURTHER NORTH WITH THE HIGHER
QPF...AND WITH ONGOING RADAR TRENDS EXPANDED THE ADVISORY IN THE
DEVILS LAKE AREA. WILL KEEP THE WARNING GOING FOR THE FAR
SOUTHWESTERN COUNTIES WHERE 6-8 ARE MOST PROBABLE...WITH A FAIRLY
SHARP DECREASE TO THE NORTH AND EAST.

TONIGHT...THE PRECIP SHOULD BE SHIFTING EAST AND MODELS ARE ALL IN
PRETTY GOOD AGREEMENT ON THE LIFT STARTING TO WEAKEN A BIT. THE
GFS AND ECMWF SHOW SOME 4 INCH ACCUMULATIONS JUST TO THE EAST OF
THE CWA AS THE SOUTHERN LOW FINALLY LIFTS NORTHEAST. HOWEVER...FOR
OUR EASTERN COUNTIES IT SEEMS THAT ANY ACCUMULATIONS WILL BE
PRETTY LIGHT. PRECIP WILL TAPER OFF OVERNIGHT FROM WEST TO EAST
WITH ONLY A SMALL CHANCE LINGERING OVER THE EAST ON SATURDAY.

NORTHWESTERLY FLOW ALOFT WILL BECOME MORE WESTERLY FOR SATURDAY
NIGHT AND INTO SUNDAY. THERE IS SOME VARIATION BETWEEN THE MODELS
BETWEEN WEAK SHORTWAVES COMING THROUGH. SFC LOW PRESSURE WILL
DEVELOP TO OUR SOUTHWEST WHILE WEAK HIGH PRESSURE CONTINUES TO THE
NORTH...SO EASTERLY WINDS WILL SET UP BY SUNDAY. THE GFS AND
ECMWF...AND TO A LESSOR EXTENT THE NAM...BRING A WEAK SHORTWAVE
INTO OUR NORTHWESTERN COUNTIES FOR SUNDAY INTO SUNDAY NIGHT. STILL
PRETTY UNCERTAIN...BUT BUMPED UP POPS JUST A TAD FOR THAT TIME PERIOD.

AS FOR TEMPERATURES...CONDITIONS CONTINUE TO LOOK COLD. LOWS
SHOULD REMAIN MAINLY IN THE 20S ALTHOUGH SOME TEENS WILL BE
POSSIBLE WITH THE SNOW COVERED AREAS. HIGHS WILL BE MAINLY IN THE
30S IN THE WEST WHERE THE BEST SNOW WILL BE AND IN THE 40S IN THE
EAST.

.LONG TERM...

THE MODELS ARE LACKING AGREEMENT IN THE DETAILS...BUT THEY GENERALLY
INDICATE THE POSSIBILITY OF WINTRY WEATHER FOR THE FORECAST AREA
EARLY NEXT WEEK. THE MODELS GENERALLY SUGGEST A LOW PRESSURE SYSTEM
WILL DEVELOP IN THE CENTRAL PLAINS EARLY NEXT WEEK AND MOVE INTO
THE UPPER MIDWEST BY THE MIDDLE OF THE WEEK. THIS TRACK WOULD BRING
COLDER TEMPERATURES AND THE POSSIBILITY OF PRECIPITATION TO THE
FORECAST AREA. MUCH OF THAT PCPN MAY BE IN THE FORM OF SNOW. WILL
NEED TO KEEP AN EYE ON THE BACK END OF THE SYSTEM TUESDAY NIGHT INTO
WEDNESDAY. BOTH THE GFS AND ECMWF LINGER SNOW ACROSS THE FORECAST
AREA IN THE WAKE OF THE STORM...AND THE NORTHERLY WINDS COULD CREATE
VISIBILITY ISSUES. KEPT POPS LOW SINCE THIS SYSTEM IS SEVERAL DAYS
AWAY AND THE MODELS ARE LACKING AGREEMENT.

&&

.AVIATION...

INITIAL VFR CONDS WILL DECREASE TO MVFR/IFR OVERNIGHT AS A SFC TROF
MOVES EAST ACRS THE DAKOTAS/MN. MOISTURE ASSOCIATED WITH CTRL PLAINS
LOW PRESS SYSTEM WILL PRODUCE -SN...PSBLY MIXED WITH RA INITIALLY.
PRECIP WILL END AROUND OR SHORTLY AFT END OF CURRENT TAF PD.

&&

.HYDROLOGY...

FLOODING CONTINUES ON THE RED RIVER AND MANY OF ITS TRIBUTARIES IN
NORTH DAKOTA AND MINNESOTA. WATER LEVELS ON THE RED RIVER FROM
WAHPETON TO HALSTAD WILL CONTINUE TO SLOWLY FALL OVER THE NEXT
WEEK...BUT MODERATE TO MAJOR FLOOD LEVELS WILL PERSIST FOR THE NEXT
SEVERAL DAYS. THE CREST OF THE RED RIVER IS NEARING THE VICINITY OF
OSLO AFTER CRESTING IN GRAND FORKS THURSDAY. RISES WILL CONTINUE
DOWNSTREAM AT BOTH DRAYTON AND PEMBINA THROUGH NEXT WEEK.

THE SHEYENNE RIVER AT VALLEY CITY PEAKED WEDNESDAY NIGHT AND HAS
BEEN FALLING VERY SLOWLY EARLY THIS MORNING. HOWEVER...RELEASES FROM
BALD HILL DAM WILL BE INCREASED AGAIN ON SATURDAY...RESULTING IN A
SECONDARY RISE TO NEAR 20.5 FEET SUNDAY EVENING. FARTHER DOWNSTREAM
AT LISBON...THESE INCREASED RELEASES WILL RESULT IN WATER LEVELS
NEAR 21 FEET BY THE MIDDLE OF NEXT WEEK. OVERLAND FLOODING WILL
CONTINUE ACROSS SOUTHEAST NORTH DAKOTA...ESPECIALLY AROUND
KINDRED...WEST FARGO AND HARWOOD.

THE LATEST FLOW MEASUREMENTS FROM MANITOBA HAVE RESULTED IN UPDATED
FORECASTS ALONG THE PEMBINA RIVER AT WALHALLA AND NECHE. INCREASING
FLOW WILL RESULT IN A RISE TO ABOVE MODERATE FLOOD STAGE AT WALHALLA
BY THE MIDDLE OF NEXT WEEK. WATER LEVELS AT NECHE WILL REMAIN
ELEVATED ABOVE MAJOR FLOOD STAGE WITH FLUCTUATIONS DUE TO ICE/DEBRIS
JAMS POSSIBLE.

AREAL FLOOD WARNINGS ARE IN EFFECT FOR THE OVERLAND FLOODING THAT IS
OCCURRING IN MANY AREAS. OVERLAND FLOODING WILL BE ON THE INCREASE
IN RURAL AREAS NEAR THE RED RIVER FROM OSLO NORTH INTO THE PEMBINA
AREA IN THE NEXT FEW DAYS.

NEW SNOWFALL FROM THE IMPENDING STORM SYSTEM FRIDAY INTO SATURDAY
ACROSS EASTERN ND WILL NOT HAVE AN IMMEDIATE IMPACT ON RIVER
LEVELS...BUT WILL CAUSE SAFETY CONCERNS WHEN TENDING TO DIKES AND
LEVEES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR NDZ014-015-024-026-028>030-039-053.

     WINTER STORM WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ038-049-
     052.

MN...NONE.
&&

JR/GROCHOCINSKI/WFO DLH/GROCHOCINSKI
Hazardous weather outlook, Apr 14, 5:22 AM CST, 21 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT THU APR 14 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
622 AM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SPRING STORM SYSTEM MOVING INTO THE PLAINS STATES WILL BRING A
RAIN AND SNOW MIX LATE TONIGHT AND INTO FRIDAY. THE MIXTURE WILL
CHANGE OVER TO ALL SNOW LATE THURSDAY NIGHT...AND SNOW MAY BE
COMING DOWN HEAVY ENOUGH THAT THERE COULD BE SOME ACCUMULATION
DESPITE GROUND TEMPERATURES JUST ABOVE FREEZING. THE BEST CHANCES
FOR THIS WILL BE WEST OF A COOPERSTOWN TO WAHPETON LINE. A WINTER
STORM WATCH IS IN EFFECT FOR AFTER 3 AM CDT FRIDAY.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE THROUGHOUT THE DAY ON FRIDAY BEFORE TAPERING
OFF FRIDAY EVENING. TOTAL ACCUMULATIONS WEST OF A COOPERSTOWN TO
WAHPETON LINE COULD REACH THE 4 TO 8 INCH RANGE AND A WINTER STORM
WATCH IS IN EFFECT UNTIL 1 AM CDT SATURDAY. FURTHER NORTH AND
EAST...SNOW AMOUNTS WILL RANGE FROM A DUSTING TO 3 INCHES.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF
PRECIPITATION AMOUNTS ARE APPRECIATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 2 heavy snow. Local standard time, as filed.

Winter Storm, Barnes

When
April 15, 3:00 AM CST to 8:00 PM CST
Where
Barnes forecast zone
Reported by
Public
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
April 15, 3:00 AM CST to 8:00 PM CST
Where
Ransom forecast zone
Reported by
Public
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
April 15, 3:00 AM CST to 8:00 PM CST
Where
Richland forecast zone
Reported by
Public
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Heavy Snow, Griggs

When
April 15, 9:29 AM CST to 8:00 PM CST
Where
Griggs forecast zone
Reported by
Public
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Heavy Snow, Eddy

When
April 15, 9:29 AM CST to 8:00 PM CST
Where
Eddy forecast zone
Reported by
Public
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
April 15, 9:29 AM CST to 8:00 PM CST
Where
Benson forecast zone
Reported by
Public
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
April 15, 9:29 AM CST to 8:00 PM CST
Where
Nelson forecast zone
Reported by
Public
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winter Storm, Grand Forks

When
April 15, 9:29 AM CST to 8:00 PM CST
Where
Grand Forks forecast zone
Reported by
Public
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
April 15, 9:29 AM CST to 8:00 PM CST
Where
Steele forecast zone
Reported by
Public
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
April 15, 9:29 AM CST to 8:00 PM CST
Where
Traill forecast zone
Reported by
Public
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298683, 298685, 298686, 288922, 298672, 298691, 298692, 298693, 298694, 298695.